Muscle/joint problems due to thyroid- now given tablets for breast cancer which is making joints 100% worse

I'm 62 and for over 40 years been on thyroxine - now 100mg, also vit d tablets, folic acid, amitripolin and paracetamol, B12 injections.

Have had terrible aches and pain in joints for years. Now had mastectomy and now taking letrozole tablets which cuts down hormone called oestrogen. These tablets making joint pain and tiredness so bad. I now don't walk anywhere and feel so low. Does anyone know how I can help myself ( vitamins, etc) - please help

8 Replies

oldestnewest
  • Hi Hestersimba,

    I am sorry you are feeling so low. have you talked to your Consultant about the increased joint pain you have had since taking the Letrozole? It may be good to have the discussion to ask if there is anything else you could try and even discuss the 'risks' without the medication.

    In 2006 I had a tiny brush with breast cancer and was given tamoxifen which I took for 16 days....I had tiny ulcers just inside my mouth and nostrils (very sore) and by the 15/16th day I felt very low, light headed and unable to focus properly. Within a few days of stopping the Tamoxifen I felt completely back to my usual self.

    The most important thing is to support your immune system with good healthy eating, minimising toxins and gentle exercise (this may be difficult with your pain and tiredness). In the last year I have found out that I have MANY food intolerances, gluten and dairy being the main ones. I wonder if this may be something you might give some thought to.

    If you haven't talked to the doctor about your Letrozole I highly recommend that you do.

    Good luck and take great care of yourself.

    Much Love,

    Sue xxx

  • PS I talked the effects of the Tamoxifen through with my Consultant and it was agreed that in my circumstances my quality of life outweighed the benefits of the drug.

  • I had the same experience after a mastectomy - simply couldn't tolerate the oestrogen-suppressing drug - it seemed to increase all my hypo symptoms.

    My quality of life was practically zero, so I returned to the oncologist prepared for a fight to give up the drug and was pleasantly surprised when he actually agreed that it was toxic for me. He also fed my data into a computer programme that revealed my risk of a recurrence of breast cancer as very low.

    So I would encourage you to have a talk with your oncologist.

    Very best wishes...and lots of sympathy.

    Sue

  • Bear with me for a moment - I am unusual (for the UK) in that I am MALE but I too take an Aromatase inhibitor... so only too aware of this problem, I take Anastrazole (Arimidex) to control Oestradiol E2 levels as I am on Testosterone Replacement therapy (which can result in conversion to excess E2). Letrazole and Exemestane are other drugs used by men in this situation too, although doses tend to be lower than those used in women (levels are generally lower anyway) for example I have taken as little as 1mg per week (in 2 halves!) but now take 1/3mg daily (ie just 2mg weekly), but others take less, and others much more depending on circumstances (eg how fat they are, as the aromatase enzyme in body fat is involved in the production of Oestrogens in men and women)

    Sadly AIs are well known to men too in that situation to cause the joint pain you are suffering due to reducing levels of Oestrogen, although with men, the trick for us is to take a dose that will not quite cause this and the other classic side effects, and this can generally can be very well and easily managed, (using blood tests, but also a trial and error method to the point just above where this happens and which is easiest to balance with Anastrazole or Exemestane, but harder to get right with Letrozole due to the mechanism how the different drugs work) To me, it would seem worthwhile talking to your Consultant about the possibility of using a lower dosage which will still lower your Oestrogen significantly (and hopefully minimise the cells growing too rapidly, but not SO low as to give the joint pain side effect, he may not be aware that such a method of balancing this type of drug is in commonplace use (especially in the USA).

    As a non-expert, I would have thought that for those suffering the side effect and ending up having to withdraw use completely and therfore be left with very high Oestrogen would be better off having low, but not *totally* suppressed Oestrogen, than having an uncontrolled high level by not taking any Aromatase Inhibitor at all!

    I know Consultants are not easy to talk to, but common-sense would suggest that situation was worth a trial and worth discussing with the Consultant?

  • I am on Arimidex after a mastectomy and rads, they make me feel terrible, sore and aching joints, increased dry mouth and nasal problems, and seem to aggravate the surgery area, especially when having hot flushes, but my cancer was high risk to local re occurance, so I will try and tolerate, but quality of life is low, maybe I will later ask for a change, but possibly they are all much the same.

    Best wishes Helen

  • Hi my checkup I mentioned Arimidex sx;s and told to use evening primrose, takes about 3 weeks to kick in, I am waiting.

    Best wishes Helen

  • My periods stopped in April last year. I was diagnosed with an under active thyroid the following July. After 8 weeks of taking 75 mcgs I too started with painful joints, anxiety, insomnia, and high temperatures. I now realized I was suffering with adrenal fatigue.

    I read the book "Stop the Thyroid Madness" and I didn't want to go down the road of doing a saliva test, which was recommended. I decided to try supplements instead, Which are magnesium, B-complex B12 and Vitamin C vit D and A in the form of cod liver oil.

    I felt much better after about 7 weeks, my joint pain has virtually gone away. I also don't have the aches and pains in my muscles, particularly after going to the gym. The magnesium I think has helped the most! It might be worth doing your own research on this wonderful mineral. Hope this has helped you at this worrying time.

  • How awful for you. I can't offer any help but have read a lot about iodine deficiency and take note: breast cancer and thyroid glands are both heavily involved in iodine necessity.

    I did have a friend with breast cancer who did well for years on Tamoxifen but she was not hypothyroid.

You may also like...